Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 66, NWS Midland/Odessa, TX

April 26, 2009Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 26, 2009, 11:51 PM CDT for Reagan County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2009, 11:51 PM CDT (04:51 UTC)
Expired
Apr 27, 2009, 12:15 AM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 80 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 8:04 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1496 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 270451
SVRMAF
TXC383-270515-
/O.NEW.KMAF.SV.W.0066.090427T0451Z-090427T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1151 PM CDT SUN APR 26 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN REAGAN COUNTY IN WEST TEXAS...

* UNTIL 1215 AM CDT

* AT 1150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL REAGAN COUNTY...OR 22 MILES NORTH OF BIG LAKE...MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHEASTERN REAGAN COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
WEST TEXAS.

&&

LAT...LON 3136 10129 3149 10143 3165 10143 3165 10126
      3142 10126
TIME...MOT...LOC 0451Z 206DEG 27KT 3150 10134

$$
1 follow-up statement
000 
WWUS54 KMAF 270512
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1212 AM CDT MON APR 27 2009

TXC383-270521-
/O.EXP.KMAF.SV.W.0066.000000T0000Z-090427T0515Z/
REAGAN TX-
1212 AM CDT MON APR 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REAGAN COUNTY
WILL EXPIRE AT 1215 AM CDT...

AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT A SEVERE STORM IS IN FAR NORTHEAST REAGAN COUNTY...NEAR COPE 
RANCH. THIS STORM LIKELY CONTAINS LARGE HAIL AND WILL BE MOVING OUT 
OF THE COUNTY AROUND 1220 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
WEST TEXAS.

&&

LAT...LON 3136 10129 3149 10143 3165 10143 3165 10126
      3142 10126
TIME...MOT...LOC 0511Z 206DEG 27KT 3164 10126

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 11:44 PM CDT, 7 minutes earlier.

Area forecast discussion, Apr 26, 11:44 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1144 PM CDT SUN APR 26 2009

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
REGIONAL RADAR TRENDS INDICATE MUCH OF THE CONVECTIVE ACTIVITY
CONTINUES PUSHING OFF TO THE EAST. CONCERNS FOR POSSIBLE
REGENERATION WESTWARD THROUGH THE OVERNIGHT HOWEVER AS DRYLINE
CONTINUES PULLING WESTWARD. WILL MONITOR TRENDS AND MAKE THE
APPROPRIATE UPDATES IF NECESSARY. MOISTURE CONTINUES TO OVERSPREAD
THE AREA THIS EVENING AND MAY SEE SOME LOW CLOUDS SPREAD INTO
KMAF/KFST. GENERALLY WEAK WINDS EXPECTED ACROSS THE REGION
TOMORROW WITH MOISTURE/LOW CLOUDS POSSIBLE AGAIN TOMORROW NIGHT AS
A COLD FRONT SAGS SOUTHWARD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Apr 26, 3:41 PM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT SUN APR 26 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
341 PM CDT SUN APR 26 2009 /241 PM MDT SUN APR 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE INTO THIS EVENING. THE MOST LIKELY AREAS TO BE AFFECTED
INCLUDE LOCATIONS GENERALLY EAST OF A LAMESA...TO MIDLAND...TO
SANDERSON LINE. STRONG WIND GUSTS IN EXCESS OF 60 MPH...LARGE
HAIL...ISOLATED TORNADOES...AND FREQUENT LIGHTING WILL BE POSSIBLE
WITH ANY STORMS THAT DEVELOP. AFTER MIDNIGHT THE SEVERE WEATHER
THREAT WILL BEGIN TO DIMINISH ACROSS THE AREA WITH CONCERNS THEN
SHIFTING TOWARDS MODERATE TO HEAVY RAINFALL ACROSS THE NORTHEASTERN
AND EAST CENTRAL PERMIAN BASIN.

ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE WESTERN PERMIAN BASIN...THE UPPER TRANS
PECOS...THE VAN HORN CORRIDOR...AS WELL AS THE DAVIS AND GUADALUPE
MOUNTAINS THIS AFTERNOON. RELATIVE HUMIDITIES BELOW 15 PERCENT
COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE
EXPECTED. A RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS
EVENING.

STRONG WESTERLY WINDS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS WITH GUSTS NEAR 50
MPH. TRAVELERS THROUGH THE AREA SHOULD REMAIN ALERT FOR POSSIBLE
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE
PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...AND THE UPPER
TRANS PECOS ON TUESDAY AS A FRONTAL BOUNDARY SAGS INTO THE REGION.
LARGE HAIL ALONG WITH DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE
CENTRAL AND EASTERN PERMIAN BASIN...AS WELL AS THE LOWER TRANS
PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 26, 8:00 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT SUN APR 26 2009

TXZ069-070-270245-
UPTON-REAGAN-
800 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR REAGAN AND EASTERN UPTON
COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF TEXON
AT 859 PM CDT...MOVING EAST AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS...HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
WEST TEXAS.
Special weather statement, Apr 26, 8:37 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
837 PM CDT SUN APR 26 2009

TXZ075-082-270200-
PECOS-TERRELL-
837 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PECOS AND
NORTHEASTERN TERRELL COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES WEST OF SHEFFIELD
AT 837 PM CDT...MOVING NORTHEAST AT 20 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES...
INCLUDING THE CITY OF SHEFFIELD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, Apr 26, 9:25 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
925 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             18 NW BIG LAKE          31.38N 101.67W
04/26/2009  E0.88 INCH       REAGAN             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL SIZE HAIL ALONG HIGHWAY
            137 EIGHTEEN MILES NORTHWEST OF BIG LAKE.

&&

CDANIELS
Local storm report, Apr 26, 9:35 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
935 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             18 NW BIG LAKE          31.38N 101.67W
04/26/2009  E1.00 INCH       REAGAN             TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, Apr 26, 10:33 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             SHEFFIELD               30.69N 101.82W
04/26/2009  E1.75 INCH       PECOS              TX   PUBLIC

            PING PONG TO GOLFBALL SIZE HAIL REPORTED IN SHEFFIELD.

0420 PM     HAIL             1 SE SHEFFIELD          30.68N 101.81W
04/26/2009  E1.00 INCH       PECOS              TX   LAW ENFORCEMENT

0533 PM     HAIL             SHEFFIELD               30.69N 101.82W
04/26/2009  E1.75 INCH       PECOS              TX   TRAINED SPOTTER

0535 PM     HAIL             DUNN                    32.57N 100.89W
04/26/2009  E1.00 INCH       SCURRY             TX   FIRE DEPT/RESCUE

            PEA TO QUARTER SIZE HAIL REPORTED IN DUNN.

0535 PM     HAIL             5 NW SHEFFIELD          30.74N 101.88W
04/26/2009  E2.75 INCH       PECOS              TX   LAW ENFORCEMENT

0600 PM     FLASH FLOOD      SHEFFIELD               30.69N 101.82W
04/26/2009                   PECOS              TX   TRAINED SPOTTER

            FOUR TO SIX INCHES OF WATER REPORTED ON ROADWAYS IN
            SHEFFIELD.

0620 PM     HAIL             SHEFFIELD               30.69N 101.82W
04/26/2009  E1.00 INCH       PECOS              TX   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL IN SHEFFIELD.

0915 PM     HAIL             18 NW BIG LAKE          31.38N 101.67W
04/26/2009  E0.88 INCH       REAGAN             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL SIZE HAIL ALONG HIGHWAY
            137 EIGHTEEN MILES NORTHWEST OF BIG LAKE.

0920 PM     HAIL             18 NW BIG LAKE          31.38N 101.67W
04/26/2009  E1.00 INCH       REAGAN             TX   TRAINED SPOTTER

&&

CDANIELS
Special weather statement, Apr 26, 11:47 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 PM CDT SUN APR 26 2009

TXZ063-070-270515-
GLASSCOCK-REAGAN-
1147 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN REAGAN AND
SOUTHEASTERN GLASSCOCK COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER NORTHEASTERN REAGAN
COUNTY AT 1147 PM CDT...MOVING NORTHEAST AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
WEST TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:12 PM CDTSevere Thunderstorm WarningMAFReagan63 min
Apr 27, 1:13 AM CDTSevere Thunderstorm WarningMAFMidland32 min
Apr 27, 1:46 AM CDTSevere Thunderstorm WarningMAFGlasscock, Midland59 min
Apr 27, 2:00 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 27, 2:34 AM CDTFlash Flood WarningMAFMidland3 hr
Apr 27, 3:06 AM CDTFlash Flood WarningMAFGlasscock3 hr
Apr 27, 3:16 AM CDTSevere Thunderstorm WarningMAFGlasscock59 min
Apr 27, 4:18 AM CDTFlash Flood WarningMAFMitchell3 hr
Apr 27, 4:41 AM CDTFlash Flood WarningMAFHoward3 hr
Apr 27, 5:34 AM CDTFlash Flood WarningMAFGlasscock, Reagan3 hr
Apr 27, 6:09 AM CDTAreal Flood AdvisoryMAFGlasscock3 hr
Apr 27, 1:48 PM CDTFire Weather WatchMAF15 hr
Apr 27, 1:48 PM CDTRed Flag WarningMAF7 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.